AIDS Home > HIV Skin Rash
Skin rashes can occur in people who take any of the main HIV drugs (NNRTIs, NRTIs, and PIs). Most of these rashes are mild to moderate and often go away with continued use of the medication or treatment with an antihistamine. However, an HIV skin rash such as SJS or TEN is serious -- possibly even life threatening -- and requires careful treatment and follow up.
Anti-HIV medications can cause mild skin rashes as well as serious, even life-threatening rashes. The vast majority of HIV skin rashes are mild to moderate. They usually appear within a few weeks of starting a new medication and often go away with continued use of the drug.
However, because some rashes can be serious, you should contact your doctor if you notice a rash. He or she will tell you how to best manage the condition.
This article discusses skin rashes that occur with the use of HIV medications. For information about the physical symptoms of an HIV infection, click Symptoms of HIV.
A skin rash may occur with medications from any of the three main HIV drug classes:
- NNRTIs (non-nucleoside reverse transcriptase inhibitors)
- NRTIs (nucleoside reverse transcriptase inhibitors)
- PIs (protease inhibitors).
NNRTIs cause the majority of HIV skin rashes, with Viramune® (nevirapine) causing the most severe rash. If you and your doctor decide to use Viramune as part of your treatment for HIV, you will likely be instructed to take only one pill a day for the first 14 days and then to increase to two pills a day.
This dosing schedule may decrease your risk of developing a severe skin rash. Women appear to be at higher risk for developing Viramune-associated skin rashes than men.